California, 2014High Wind and Strong Wind in California, March 26, 2014
March 26, 2014 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system brought strong downslope winds in the lee of the Sierra Nevada and Spring Mountains, and also brought high winds to the western Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought strong downslope winds in the lee of the Sierra Nevada and Spring Mountains, and also brought high winds to the western Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 26, 7:55 AM PST, 17 minutes earlier.
Area forecast discussion, Mar 26, 7:55 AM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PDT WED MAR 26 2014
.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA TODAY
BRINGING GUSTY WINDS TO MUCH OF THE REGION ALONG WITH A CHANCE OF
SHOWERS TO THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA. DRIER AND
SLIGHTLY COOLER WEATHER WILL FOLLOW FROM THURSDAY THROUGH FRIDAY
UNDER VARIABLE HIGH CLOUDS. TEMPERATURES SHOULD REBOUND OVER THE
WEEKEND BEFORE ANOTHER SYSTEM BRINGS THE POTENTIAL FOR GUSTY WINDS
EARLY NEXT WEEK.
&&
.UPDATE...MADE SOME ADJUSTMENTS TO CLOUD COVER TODAY BASED ON
CURRENT TRENDS WITH THE MAJORITY OF CLARK AND SAN BERNARDINO
COUNTIES CURRENTLY DEVOID OF SUBSTANTIAL CLOUDINESS.
OTHERWISE...HIGH WIND WARNING FOR THE SPRING MOUNTAINS HAS BEEN
ALLOWED TO EXPIRE ON SCHEDULE BUT WIND GUSTS OF 40-50 MPH WILL
REMAIN POSSIBLE FOR THE REMAINDER OF THE DAY. GIVEN WIDESPREAD
STRONG WINDS ACROSS THE DESERTS...BLOWING DUST WILL BE A CONCERN
TODAY AND THIS IS INCLUDED IN THE GRIDS. MAY ALSO SEE SOME SHOWER
ACTIVITY DEVELOP AND EVEN SOME LIGHTNING STRIKES IN LINCOLN COUNTY
LATER TODAY AND THE FORECAST HAS THIS COVERED WELL.
&&
.PREV DISCUSSION...
300 AM PDT WED MAR 26 2014
.SHORT TERM...WINDS HAVE BEEN FAIRLY GUSTY OVER MOST AREAS EARLY
THIS MORNING AND HAVE GENERALLY BEEN INCREASING OVER THE SOUTHERN
HALF OF THE CWA. SOME SITES HAVE BEEN VERY CLOSE TO ADVISORY LEVEL
WINDS AND WILL CONTINUE TO MONITOR...BUT FOR NOW WILL LEAVE THE
CURRENT 8AM START TIME FOR ADVISORIES OUTSIDE OF THE LAS VEGAS
VALLEY IN PLACE. THE CURRENT HIGH WIND WARNINGS FOR THE EASTERN
SIERRA AND THE LEE OF THE SPRING MOUNTAINS ARE ALSO IN GOOD SHAPE
WITH ONE SITE IN THE SPRING MOUNTAINS GUSTING OVER 65 MPH. RED ROCK
CANYON HAS ALSO JUST JUMPED TO 58 MPH AND WESTERN PORTIONS OF THE
LAS VEGAS VALLEY...WHICH IS CURRENTLY IN AN ADVISORY...ARE STARTING
TO REALLY GUST. SURFACE GRADIENTS WILL CONTINUE TO INCREASE DURING
THE MORNING HOURS AND WINDS WILL CONTINUE TO INCREASE WITH MOST OF
THE SOUTHERN AND EASTERN PORTIONS OF THE CWA EXPECTED TO SEE
ADVISORY LEVEL WINDS INTO TONIGHT. A COLD FRONT IS FORECAST TO PUSH
SOUTH TODAY...BUT CURRENT GUIDANCE HAS THE FRONT STALLING AND
EVENTUALLY WASHING OUT BEFORE REACHING SAN BERNARDINO...CLARK AND
MOHAVE COUNTIES. ALTHOUGH DO EXPECT WINDS TO DROP BELOW ADVISORY
LEVELS OVERNIGHT TONIGHT FOR CLARK AND MOHAVE COUNTIES...THERE IS A
POSSIBILITY THAT ADVISORY LEVEL WINDS MAY BE EXTENDED THROUGH MUCH
OF THURSDAY FOR AT LEAST WESTERN SAN BERNARDINO COUNTY. WILL LET THE
DAY SHIFT MAKE THE DECISION TO EXTEND THE ADVISORY OR NOT BASED ON
NEW MODEL RUNS.
CURRENT RADAR RETURNS SHOWING SOME SHOWERS OVER THE
WESTERN SIERRA...BUT NOTHING MUCH EXTENDING INTO OUR CWA. THESE
SHOWERS SHOULD INCREASE DURING THE MORNING WITH MOST STILL EXPECTED
TO BE INTERCEPTED BY THE SIERRA. HOWEVER...AREAS OF
ESMERALDA...CENTRAL NYE AND ESPECIALLY LINCOLN COUNTY WILL SEE
SCATTERED SHOWERS THIS AFTERNOON. NO REAL CONCERN FOR SNOW AMOUNTS
AS SNOW LEVELS WILL BE HIGH ENOUGH TO NOT TO WORRY ABOUT WINTER
WEATHER PRODUCTS.
TEMPERATURES ARE FORECAST TO DROP AROUND 10-15 DEGREES TODAY FROM
TUESDAYS HIGHS AND AN ADDITIONAL COOLING AROUND 3-5 DEGREES IS
EXPECTED THURSDAY BEFORE SLIGHT WARMING ON FRIDAY.THIS WILL PUT
READINGS AT OR SLIGHTLY BELOW NORMAL THROUGH THE END OF THE WEEK.
.LONG TERM...WEEKEND WEATHER...LOOKING AHEAD AT THE WEEKEND SHOWS AN
UPPER DISTURBANCE MOVING NORTH OF THE AREA LATE SATURDAY WHICH COULD
RESULT IN GUSTY WINDS ACROSS THE CWA SATURDAY AFTERNOON AND EVENING.
THE SYSTEM IS GONE BY DAYBREAK SUNDAY AND LIGHTER WINDS SHOULD
FOLLOW TO END THE WEEKEND. MODELS FORECAST A QUICK SHOT OF SHOWER
ACTIVITY SATURDAY NIGHT IN THE SIERRA AND POSSIBLY THE SOUTH CENTRAL
NEVADA MOUNTAINS. TEMPERATURES WILL WARM TO AROUND 6-8 DEGREES ABOVE
NORMAL SATURDAY WITH SLIGHT COOLING ON SUNDAY ALTHOUGH STILL SEVERAL
DEGREES ABOVE NORMAL.
MODELS BRING A STRONGER PACIFIC STORM TO THE AREA EARLY NEXT WEEK.
MONDAY LOOKS POTENTIALLY WINDY AND WARM AS THE SYSTEM APPROACHES THE
WEST COAST. WIND HAZARD PRODUCTS MAY BE NECESSARY FOR THE SIERRA AND
OTHER PARTS OF THE AREA AT SOME POINT ON MONDAY BUT TIMING IS AN
ISSUE WITH THE GFS SHOWING STRONGER WINDS EARLIER THAN THE ECMWF.
TEMPERATURES AGAIN SHOULD BE WELL ABOVE NORMAL IN A WELL MIXED
BOUNDARY LAYER. THE SYSTEM MOVES INTO THE AREA MONDAY NIGHT/TUESDAY
BRINGING BREEZY TO LOCALLY WINDY CONDITIONS AND COOLER TEMPERATURES.
THERE COULD ALSO BE A SHOWER OR TWO ESPECIALLY IN THE SIERRA BUT THE
BULK OF LOW-MID LEVEL MOISTURE REMAINS NORTH OF THE AREA. TUESDAY'S
TEMPERATURES LOOK LIKE THEY WILL SETTLE IN AT A FEW DEGREES BELOW
NORMAL OR AS MANY AS 10 DEGREES BELOW MONDAY'S HIGHS.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS 15-25 KTS
EXPECTED THROUGH THE MORNING BEFORE INCREASING DURING THE AFTERNOON
WITH WINDS GENERALLY BETWEEN 20-30 KTS AND GUSTS TO AROUND 40 KTS.
MECHANICAL TURBULENCE WILL BE POSSIBLE ALONG THE EASTERN SLOPES OF
THE SPRING MOUNTAINS AND WESTERN LAS VEGAS VALLEY EARLY THIS MORNING
AS DOWNSLOPE WINDS OCCUR. GUSTY WINDS ARE EXPECTED INTO THIS EVENING
BEFORE DIMINISHING TO AROUND 10-20 KTS OVERNIGHT. SCT-BKN CLOUDS AOA
15KFT THROUGH THE PERIOD.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS AND PRECIPITATION CHANCES WILL SPREAD EAST TODAY
WITH WINDS OF 20-35 KTS AND GUSTS OF 30-45 KTS ACROSS MUCH OF THE
MOJAVE DESERT REGION. AREAS OF BLDU WILL BE POSSIBLE ACROSS THE
REGION. SHOWERS WITH THE POTENTIAL FOR A FEW LIGHTNING STRIKES WILL
BE POSSIBLE ACROSS THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA.
WINDS WILL DIMINISH THIS EVENING...BUT GUSTS OVER 30 KTS WILL STILL
BE POSSIBLE OVER WESTERN PORTIONS OF SAN BERNARDINO COUNTY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR
NVZ016-017-019-021-022.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ020.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ523>525.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ519-520.
&&
UPDATE........OUTLER
PREVIOUS...ASG/SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Mar 26, 5:02 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 AM PDT WED MAR 26 2014
NVZ019-270415-
SPRING MOUNTAINS-
602 AM PDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
HIGH DOWNSLOPE WINDS ARE EXPECTED TO LAST THROUGH EARLY THIS MORNING
FOR THE SPRING MOUNTAINS AND RED ROCK CANYON. A HIGH WIND WARNING IS
IN EFFECT UNTIL 8 AM THIS MORNING FOLLOWED BY A WIND ADVISORY WHICH
IS IN EFFECT UNTIL 11 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STRONG
WINDS ARE POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH TODAY.
CAZ519-520-270415-
EASTERN SIERRA SLOPES-OWENS VALLEY-
602 AM PDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM THIS EVENING AS HIGH
DOWNSLOPE WINDS ARE EXPECTED ON THE EAST SLOPES OF THE SIERRA AND
INTO THE OWENS VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STRONG
WINDS ARE POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH TODAY.
AZZ001-003-036-CAZ523>525-NVZ016-017-021-022-270415-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SOUTHERN CLARK COUNTY-
602 AM PDT WED MAR 26 2014 /602 AM MST WED MAR 26 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS ARE EXPECTED TODAY INTO TONIGHT...AND A WIND ADVISORY IS
IN EFFECT UNTIL 11 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STRONG
WINDS ARE POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
NVZ020-270415-
LAS VEGAS VALLEY-
602 AM PDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED THIS MORNING OVER MAINLY THE WESTERN HALF
OF THE LAS VEGAS VALLEY...BUT GUSTY WINDS ARE EXPECTED TO OCCUR OVER
THE ENTIRE VALLEY BY LATE THIS MORNING AND AFTERNOON. A WIND
ADVISORY IS IN EFFECT UNTIL 11 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STRONG
WINDS ARE POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH TODAY.
CAZ521-522-NVZ014-015-018-270415-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
602 AM PDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING CHANCES FOR RAIN AND HIGH ELEVATION SNOW
ON WEDNESDAY...WITH THE BEST CHANCES IN LINCOLN COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STORM
SYSTEMS COULD BRING CHANCES FOR PRECIPITATION AND STRONG WINDS
SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
AZZ002-CAZ526-527-270415-
LOWER COLORADO RIVER VALLEY-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
602 AM PDT WED MAR 26 2014 /602 AM MST WED MAR 26 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
BREEZY TO WINDY CONDITIONS ARE EXPECTED THROUGH TODAY AND A WIND
ADVISORY IS IN EFFECT UNTIL 11 PM FOR MAINLY THE NORTHERN PORTIONS
OF THE COLORADO RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
QUIET WEATHER
IS EXPECTED THURSDAY AND FRIDAY...THEN MORE STRONG WINDS ARE POSSIBLE
SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL LIKELY BE NEEDED THROUGH TODAY.
High Wind, Western Mojave Desert
- When
- March 26, 8:12 AM PST to 1:55 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
The peak gust was measured at Bicycle Lake (KBYS) at 1237 PST. There were also multiple brief periods of dust storm conditions.
Strong Wind, Owens Valley
- When
- March 26, 1:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
Strong winds blew out plastic skylights at the Coso Junction rest area along Highway 395.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, March 26, 20142 deaths · 13 injured · $143,000 · 52 kt wind · 14 events
- Dust Storm and High Wind in California, March 26 to 27, 2014$109,000 · 89 kt wind · 9 events
- High Wind in New Mexico, March 26 to 27, 2014$30,000 · 56 kt wind · 12 events
- Heavy Rain in Hawaii, March 26 to 30, 201424 events
- Strong Wind in Connecticut, March 26, 2014$30,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 26 to 28, 201414 events
- Winter Storm and Winter Weather in Colorado, March 26 to 28, 201410 events
- Dust Storm and High Wind in Arizona, March 26, 2014$8,000 · 60 kt wind · 10 events
- Strong Wind in Iowa, March 26, 2014$15,000 · 1 event
- Rip Current in Florida, March 26, 20141 injured · 1 event
- High Wind in Kansas, March 26, 201453 kt wind · 7 events
- Blizzard in Maine, March 26, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500186, 500187.